Minnesota, 2019

Damaging Wind in Minnesota, June 27, 2019

June 27, 2019 · NWS FSD · 1 event in 1 county or zone

A mesoscale convective complex moved out of central South Dakota and across northeast South Dakota late night, spurred by a strong low-level jet and elevated instability up to 3000 J/kg. Cells developing along the southern flank of this system quickly became severe with scattered reports of large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A mesoscale convective complex moved out of central South Dakota and across northeast South Dakota late night, spurred by a strong low-level jet and elevated instability up to 3000 J/kg. Cells developing along the southern flank of this system quickly became severe with scattered reports of large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 5:38 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 27, 5:38 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
638 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu Jun 27 2019

Complicated forecast this morning with well developed complex of
storms working east across South Dakota. Wake low has developed on
the backside of the system, with the winds gusting to near 60 mph in
Faith.  On the southern edge of the complex, have had reports of
heat bursts in Mission SD.

For this morning, followed the idea of the HiRes ARW and
Experimental HRRR which focus the complex mainly along and north of
highway 14 as the cap over the region looks to be quite strong with
10-11 C at 700 mb.  Still wouldn't rule out an isolated storm or two
to try to develop on the south side of the complex.  If the storm is
able to organize slightly, agree with SPC large hail up to 2" are
possible.  With the complex, potential for wind gusts to approach 65
mph. Models are hinting that as the complex works east, it may try
to work south across southwest Minnesota following the thermal
ridge.  Bulk shear is also slightly stronger, so may  be the
potential for a few severe reports despite diurnal timing.

With cold pool lingering across the northeast portion of the
forecast area, have fairly tight gradient in forecast high from the
northeast to the south.

Picture for tonight is unclear as some of the convective allowing
solutions indicate the potential for convection to redevelop along
an outflow boundary late in the day.  Have added low pops east of
highway 59 in southwest Minnesota into Northwest Iowa for the
potential, though it appears focus will be east.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Jun 27 2019

Abbreviated discussion beyond today and tonight with active weather.
 Heat still expected Friday through Sunday with heat index values of
95-105 F.  The peak of the heat appears to be on Saturday with
widespread 100-105 heat index values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Jun 27 2019

The main concern is the line of thunderstorms moving eastward into
southwest Minnesota and northwest Iowa early this morning. Some of
the storms are capable of producing small hail and gusty winds
from 30 to 35 knots. Expect brief MVFR to IFR conditions with
storms and on the back edge of it. Otherwise, VFR conditions are
expected for today, mainly after mid-morning.

Tonight: MVFR to IFR conditions will be possible across southwest
Minnesota and portions of east-central South Dakota as stratus
moves in.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jun 27, 5:30 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
630 AM CDT Thu Jun 27 2019

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063-
064-068>071-281130-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas-
Bon Homme-Yankton-Union-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. Storms may produce small
hail to the size of dimes and gusty winds to 40 mph.

Warm and muggy conditions are expected to develop today. Heat index
values will approach 100 near the South Dakota/ Nebraska border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-057-281130-
Beadle-Jerauld-Brule-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning, but are expected to remain
below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings-
Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. A few storms may produce
gusty winds to 60 mph and hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001-MNZ089-281130-
Lyon-Nobles-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. These storms could produce
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 3:19 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HAIL             5 WSW ALEXANDRIA        43.63N 97.87W
06/27/2019  M0.70 INCH       HANSON             SD   TRAINED SPOTTER

&&

AT
Local storm report, Jun 27, 4:26 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             1 W MADISON             44.01N 97.12W
06/27/2019  M1.00 INCH       LAKE               SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, DIME TO
            QUARTER-SIZED HAIL WITH MOST OF THE HAIL
            FALLING AS PEA TO DIME-SIZED.

&&

AT
Local storm report, Jun 27, 5:02 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             PARKER                  43.40N 97.14W
06/27/2019  E0.88 INCH       TURNER             SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, USER REPORTED
            DIME TO NICKEL-SIZED HAIL IN PARKER.
            ESTIMATED TIME AND LOCATION BASED ON RADAR.

&&

AT
Local storm report, Jun 27, 5:58 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             3 W GEORGE              43.34N 96.06W
06/27/2019  E0.88 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA TWITTER.

&&

AT
Local storm report, Jun 27, 6:34 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             3 NNW GEORGE            43.38N 96.02W
06/27/2019  E1.00 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA SOCIAL MEDIA, PEA TO
            QUARTER SIZE HAIL ALONG WITH STRONG WINDS
            AND HEAVY RAIN.

&&

AT
Local storm report, Jun 27, 6:46 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HAIL             WORTHINGTON             43.63N 95.60W
06/27/2019  E0.70 INCH       NOBLES             MN   PUBLIC

            RECEIVED REPORT VIA TWITTER, DIME SIZED
            HAIL, HEAVY RAIN, AND STRONG WINDS.

&&

AT

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cottonwood

When
June 27, 6:50 AM CST to 6:51 AM CST
Where
Cottonwood County, 4.48 mi ENE of Jeffers
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -95.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837817.